California, 2006

Cold in California, March 12, 2006

March 12, 2006 · NWS STO · 1 event in 1 county or zone

Up to an inch of snow fell at the Redding airport.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Up to an inch of snow fell at the Redding airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Mar 11, 9:20 PM PST, 10 hours 40 minutes earlier.

Area forecast discussion, Mar 11, 9:20 PM PST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
920 PM PST SAT MAR 11 2006

.DISCUSSION...
SHORT WAVE OFF THE NW CA COAST MOVING SEWD...PARALLELING THE
COAST...IN THE NWLY FLOW ON THE BACKSIDE OF THE DEEP BROAD COLD
UPPER TROF OVER THE WRN THIRD OF THE U.S.  SATELLITE IMAGERY SHOWS
TEXTURING IN THE CLOUDS JUST OFF THE COAST WHICH INDICATES BEST
INSTABILITY OVER THE RELATIVELY WARMER OCEAN WATER NOW THAT LAND HAS
COOLED INTO THE LOW 30S AND 40S. CLOUD TOPS MOSTLY WARMING AS THEY
MOVE INLAND AND CROSS THE COASTAL RANGE. THIS INDICATES WEAK UVM
OVER THE AREA IN THE DIRECT CIRCULATION OF THE UPPER JET WHICH WILL
BE SHIFTING SEWD OVERNITE. LOOKS LIKE CONVECTIVE PCPN FORECAST BY
THE ETA MODEL OVERNITE LOOKS LIKE A CLOSE APPROXIMATION OF WHERE
SIGNIFICANT PCPN WILL BE OVERNITE...NOT MUCH IN OUR CWA. EVEN THE
ACCUMULATED PCPN FROM THE ETA12 DOES NOT INCREASE PCPN OVER THE
COASTAL MTNS UNTIL CIRCA AND AFT 12Z SUN. THIS IS IN DEFERENCE TO
THE SHEAR ZONE THAT SHIFTS EWD OVER NORCAL FROM 18Z SUN TO 06Z MON.
MAY HAVE TO ADJUST WSW FOR OUR COASTAL MTNS MORE TO THE 12Z TO 20Z
TIME FRAME IN THE EVENING UPDATE. BIG SYNOPTIC CHANGE ON SUN IS THE
MASSIVE WAA OCCURRING AT AOA 500 MBS. THIS WILL RESULT IN A
STRENGTHENING CAP...LIMITING CONVECTIVE POTENTIAL IN THE VLY...THO
WEAK OROGRAPHICS CONTINUE IN THE SIERNEV. AFTER THAT PCPN SHOULD END
OVER NORCAL AND THERE WILL BE A DRY PERIOD SUN NITE AND EARLY MON
WITH WEAK SHORT WAVE RIDGING PROVIDING BREAK IN SYSTEMS UNTIL LATER
MON AND TUE. COULD BE A VERY COLD NITE IN THE VLY SUN NITE/MON
MORNING WITH FROST/FREEZING TEMPS.

LATE MON/TUE SYSTEM...CURRENTLY NEARING 150W...IS FORECAST TO BRING
WAA PCPN INTO NORCAL MON AFTN BEFORE MOVING OVER NORCAL ON TUE WITH
PCPN TURNING MORE SHOWERY. 700 MBS TEMPS FORECAST TO LOWER TO -12 TO
-14 DEG C CAUSING MORE LOW SNOW LEVELS.

MEDIUM RANGE MODELS SHOW BREAK BETWEEN SYSTEMS ON WED...BEFORE NEXT
GOA CLOSED LOW DROPS SEWD OVER NORCAL ON FRI WITH ANOTHER ROUND OF
SHOWERY WX.     JHM

&&

.AVIATION...
COLD UPR LOW OVR NORCAL WITH UNSTBL AMS WL CONT SCT SHRA WITH SHSN
ABV 010 TIL 03Z MON. ISOLD -TSRA OR -TSRAPL PSBL. MNLY VFR CONDS IN
CNTRL VLY EXC WDLY SCT MVFR IN SHRA. SCT MVFR WITH WDLY SCT IFR
CONDS IN SHSN OVR MTNS OBSCG TRRN. AMS BCMG STBL WITH MNLY VFR CONDS
AFT 03Z MON.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL NOON PST SUNDAY FOR CLEAR LAKE/SOUTHERN LAKE
COUNTY-MOUNTAINS SOUTHWESTERN SHASTA COUNTY TO NORTHERN LAKE COUNTY.

&&
Hazardous weather outlook, Mar 12, 7:00 AM PST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST SUN MAR 12 2006

CAZ013>019-063-064-066>069-131500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY
SIGNIFICANT SNOW ACCUMULATIONS ARE LIKELY TODAY IN THE COASTAL AND
SIERRA NEVADA MOUNTAINS. AN UNUSUALLY COLD AIRMASS OVER THE REGION
WILL PRODUCE LOW SNOW LEVELS...AS LOW AS 600 FEET...REACHING THE
INTERIOR VALLEY FLOOR EARLY THIS MORNING. NEAR FREEZING TEMPERATURES
ARE LIKELY AT SEVERAL LOCATIONS OVERNIGHT TONIGHT...ESPECIALLY WHERE
THERE ARE FEW CLOUDS AND LIGHT WINDS.

* SNOW ADVISORY..............SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Northern Sacramento Valley

When
March 12, 8:00 AM PST to 2:00 PM PST
Where
Northern Sacramento Valley forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497507.